Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 91, NWS Jackson, MS

June 13, 2011Oktibbeha County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 13, 2011, 3:58 PM CDT for Oktibbeha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2011, 3:58 PM CDT (20:58 UTC)
Expired
Jun 13, 2011, 6:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WGUS54 KJAN 132058
FFWJAN
MSC105-132300-
/O.NEW.KJAN.FF.W.0091.110613T2058Z-110613T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR CRAIG SPRINGS...OR   
  12 MILES SOUTHWEST OF STARKVILLE. THE STORMS WERE NEARLY           
  STATIONARY. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO 
  TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LONGVIEW

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3329 8885 3329 8900 3335 8909 3344 8908
      3345 8908 3341 8884

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:12 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 13, 3:12 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT MON JUN 13 2011

.UPDATE...DID A QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH 473
UNTIL 9PM/02Z FOR JUST ABOUT THE ENTIRE CWA. MCS ABOUT TO MOVE INTO THE
NORTHERN PARTS OF THE CWA. THIS SYSTEM HAS HAD A HISTORY OF DAMAGING
WINDS WITH A REPORTED 75MPH WIND GUST AT MEMPHIS EARLIER. COMPLEX IS
PROGGED TO MOVE INTO THE JACKSON METRO AROUND 6PM/23Z. /28/

&&

.PREV DISCUSSION... /ISSUED 1223 PM CDT MON JUN 13 2011/

UPDATE...DID A QUICK UPDATE TO INCREASE POPS FURTHER IN THE EAST.
LOOKS LIKE THE MCS UPSTREAM IS LIKELY TO HOLD TOGETHER AS IT BARRELS
SOUTH/SOUTHEAST AROUND THE RIDGE. SLIGHT RISK HAS NOW BEEN EXTENDED ALL THE WAY
TO THE MS COAST WITH THE PRIMARY CONCERN BEING WIND AND HAIL. EXPECT
THE BOUNDARY LAYER TO BE SUFFICIENTLY DESTABILIZED WITH TEMPS EXPECTED
TO BE IN THE MID TO UPPER 90S AND DEWPOINTS IN THE UPPER 60S AND
LOWER 70S ACROSS THE AREA. INCREASED POPS TO NUMEROUS CATEGORY IN THE
GOLDEN TRIANGLE AREA AND TAPERED LESS THE FURTHER SOUTH AND
ESPECIALLY WEST YOU GO. AGAIN FEEL THE WEST IS THE LEAST LIKELY TO
SEE SIGNIFICANT CONVECTION GIVEN INFLUENCE OF THE RIDGE. UPDATED
PRODUCTS OUT. /28/

PREV DISCUSSION... /ISSUED 1059 AM CDT MON JUN 13 2011/

UPDATE...INTERESTING FORECAST FOR TODAY AS NORTHERN PORTIONS OF
THE CWA HAVE BEEN INCLUDED IN THE SPC DAY 1 SLIGHT RISK. THIS COMES
AS AN MCS ONGOING ACROSS MISSOURI AND  INTO NORTHERN ARKANSAS LOOKS
TO SLIDE DOWN THE EASTERN PERIPHERY OF THE BUILDING SUBTROPICAL
RIDGE. IN FACT PORTIONS OF NORTH MISSISSIPPI...JUST TO THE NORTH OF
MY CWA...HAVE BEEN INCLUDED IN A SVR THUNDERSTORM WATCH. IT IS A BIT
UNCLEAR AS TO IF THIS MCS WILL STAY TOGETHER OR BE DISSIPATING BY
THE TIME IT REACHES THE CWA. MUCH OF THE MODEL GUIDANCE AS WELL AS
LOCAL AND NATIONAL HI-RES WRF SHOW THAT THE MCS SHOULD BE MOSTLY
DISSIPATING BUT OUTFLOWS FROM THIS WILL LIKELY INTERACT WITH THE
MOIST AND UNSTABLE AIRMASS OVER THE REGION TO BRING SCATTERED STORMS
TO THE EASTERN PORTION OF THE CWA(AND THIS IS WELL INDICATED BY
LOCAL WRF RUNS). GIVEN GOOD LAPSE RATES AND DECENT DCAPE...BETTER
WIND SHEAR THAN PREVIOUS DAYS AND ABUNDANT MOISTURE...THERE WILL BE
THE POTENTIAL FOR STRONG TO SVR STORMS WITH THIS COMPLEX OR STORMS
GENERATED FROM THE OUTFLOW. THE MAIN CONCERNS WITH THIS WOULD BE
FROM HAIL AND WIND....THOUGH WITH POTENTIAL SLOW MOVEMENT OF STORMS
THERE COULD ALSO BE LOCALLY HEAVY RAINFALL.  FURTHER TO THE
WEST...THE 590DM RIDGE WILL BE STRONGEST GENERALLY ALONG AND WEST OF
THE MISSISSIPPI RIVER. THIS AREA WILL LIKELY NOT SEE AS MUCH
CONVECTION BUT THERE STILL COULD BE AN ISOLATED STORM. KEPT POPS
AROUND 10% HERE WHILE UPPING THE EAST TO AROUND 30%. LOOKS LIKE
STORMS COULD BEGIN AS EARLY AS 18Z BUT OTHER MODELS WAIT UNTIL
CLOSER TO 20Z AND LAST THROUGH 02Z.

OTHER WEATHER ELEMENTS...TEMPERATURES TODAY WILL BE WARM AGAIN WITH
THE BUILDING HEIGHTS AND WARMER LOW LEVEL TEMPS. HIGHS COULD BE TRICKY
TODAY DEPENDING ON HOW QUICKLY CONVECTION DEVELOPS. WITH READINGS
THIS MORNING RUNNING IN THE MID TO UPPER 80S...HIGHS IN THE MID TO
UPPER 90S SEEM LIKELY. ANY EARLY CLOUD COVER OR CONVECTION COULD
CERTAINLY HAMPER THESE HIGHS. MADE SOME ADJUSTMENTS TO CLOUD COVER
AND HOURLY GRIDS BUT OTHERWISE UPDATED PRODUCTS ON THE WAY OUT. /28/

&&

.AVIATION...

GWO AND MEI REPORTED MVFR CONDITIONS EARLY THIS MORNING
BUT THE FOG HAS DISSIPATED...ALTHOUGH SOME HAZE WAS HANGING AROUND
GWO AT 14Z. VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING AT MOST
LOCATIONS BUT A COMPLEX OF THUNDERSTORMS ORGANIZING OVER THE MID
MISSISSIPPI VALLEY THIS MORNING MAY COME DOWN INTO THE NORTHERN
PORTIONS OF OUR AREA THIS AFTERNOON AND INTO THE EVENING BEFORE
DISSIPATING. ELSE...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN BY MID AFTERNOON MAINLY ALONG AND EAST OF I-55 AND
CONTINUE INTO THIS EVENING. MVFR CONDITIONS DUE TO PATCHY GROUND FOG
DEVELOPMENT WILL MAKE A RETURN AGAIN TUESDAY MORNING...ESPECIALLY IN
THE NORTH WHERE HEAVY RAINS FALL WITH THE POSSIBLE MCS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  97  72  94 /  29  18  17  28
MERIDIAN      69  97  69  97 /  32  18  24  28
VICKSBURG     69  97  70  93 /  16  11  11  26
HATTIESBURG   72  98  71  95 /  33  18  19  11
NATCHEZ       71  96  70  92 /  16  11  12  11
GREENVILLE    73  97  73  95 /  24  12  11  29
GREENWOOD     70  97  71  95 /  32  16  18  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jun 13, 12:05 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT MON JUN 13 2011

MSZ018-019-025>052-054>058-062>066-072>074-141715-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1205 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS OF 60 MPH
AND QUARTER SIZED HAIL WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ESPECIALLY EAST OF THE MISSISSIPPI RIVER. IN ADDITION TO THE
THUNDERSTORMS DEVELOPING DUE TO PEAK HEATING...A COMPLEX OF
THUNDERSTORMS ORGANIZING OVER THE MID MISSISSIPPI RIVER VALLEY WILL
LIKELY DROP INTO THE AREA FROM THE NORTH LATE THIS AFTERNOON AND
SPREAD INTO SOUTH MISSISSIPPI BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS HAS BEEN REQUESTED FOR THIS AFTERNOON AND EVENING.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ053-059>061-141715-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-
JEFFERSON-ADAMS-FRANKLIN MS-
1205 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF WIND GUSTS TO 60
MPH AND QUARTER SIZED HAIL WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A COMPLEX OF THUNDERSTORMS WILL DROP INTO MISSISSIPPI BY
LATE AFTERNOON AND CONTINUE MOVING SOUTH. SOME OF THE ACTIVITY MAY
SPREAD INTO THE OUTLOOK AREA BEFORE DIMINISHING THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE REQUESTED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Local storm report, Jun 13, 11:43 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1143 AM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     4 E GLUCKSTADT          32.52N 90.04W
06/12/2011                   MADISON            MS   TRAINED SPOTTER

            A UTILITY POLE WAS SNAPPED ALONG OLD CANTON RD IN THE
            DEERFIELD AREA. PEA SIZED HAIL ALSO OCCURRED DURING THE
            STORM.

&&

DL
Special weather statement, Jun 13, 3:10 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON JUN 13 2011

MSZ033-038-132110-
OKTIBBEHA MS-WINSTON MS-
310 PM CDT MON JUN 13 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER CRAIG SPRINGS AT 310 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN WINSTON AND SOUTHWESTERN OKTIBBEHA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3329 8881 3322 8881 3310 8881 3304 8897
      3337 8909 3345 8889 3329 8878
TIME...MOT...LOC 2010Z 336DEG 7KT 3333 8894

OLB
Special weather statement, Jun 13, 3:10 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON JUN 13 2011

MSZ018-019-025>030-032-033-132040-
BOLIVAR MS-SUNFLOWER MS-GRENADA MS-LEFLORE MS-CLAY MS-WEBSTER MS-
CARROLL MS-MONTGOMERY MS-OKTIBBEHA MS-CHOCTAW MS-
310 PM CDT MON JUN 13 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 20 MILES NORTH OF DEESON
TO 22 MILES NORTH OF EMBRY AT 310 PM CDT...MOVING SOUTHEAST AT 60
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN CHOCTAW...OKTIBBEHA...MONTGOMERY...NORTHERN
CARROLL...WEBSTER...CLAY...NORTHERN LEFLORE...GRENADA...NORTHERN
SUNFLOWER AND BOLIVAR COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3382 9044 3378 9016 3370 9028 3390 8992
      3387 8951 3373 8949 3382 8872 3330 8869
      3358 9117 3372 9120 3367 9111 3367 9107
      3400 9110 3409 9088 3413 9094 3413 9067
TIME...MOT...LOC 2010Z 309DEG 62KT 3430 9091 3397 8931

MME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:44 PM CDTSpecial Weather StatementJANLauderdale31 min
Jun 13, 3:10 PM CDTSpecial Weather StatementJANOktibbeha60 min
Jun 13, 3:18 PM CDTSevere Thunderstorm WarningJANNoxubee, Oktibbeha, Winston42 min
Jun 13, 3:38 PM CDTSevere Thunderstorm WarningJANCarroll, Choctaw, Grenada, Montgomery, Webster52 min
Jun 13, 3:50 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower70 min
Jun 13, 4:00 PM CDTSevere Thunderstorm WarningJANOktibbeha, Winston60 min
Jun 13, 4:23 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Holmes, Montgomery, Webster52 min
Jun 13, 4:30 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore, Sunflower45 min
Jun 13, 4:38 PM CDTSevere Thunderstorm WarningJANBolivar, Washington82 min
Jun 13, 4:44 PM CDTSpecial Weather StatementJANKemper41 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningJANOktibbeha59 min
Jun 13, 4:55 PM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Neshoba, Noxubee, Oktibbeha, Winston65 min
Jun 13, 5:02 PM CDTSpecial Weather StatementJANAttala, Holmes, Humphreys, Leake, Madison, Sharkey and 1 more58 min
Jun 13, 5:29 PM CDTSevere Thunderstorm WarningJANHinds, Leake, Madison, Neshoba, Newton, Rankin and 2 more61 min
Jun 13, 5:42 PM CDTSpecial Weather StatementJANIssaquena, Sharkey, Warren58 min
Jun 13, 5:55 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba65 min
Jun 13, 6:09 PM CDTSpecial Weather StatementJANLamar26 min
Jun 13, 6:20 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Newton, Scott, Smith40 min
Jun 13, 6:21 PM CDTSevere Thunderstorm WarningJANLamar45 min
Jun 13, 6:25 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson50 min
Jun 13, 6:35 PM CDTSpecial Weather StatementJANClaiborne, Warren30 min
Jun 13, 6:57 PM CDTSevere Thunderstorm WarningJANClarke, Covington, Jasper, Jones, Smith48 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.